Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
excruciating pain during every other period
avatar
mrhea posted:
hello. im a 28 year old female. mother of one. i have horribly painful periods alternating months. the pain is so bad that it causes me to pass out and vomit at times. Its much worse than labor and lasts about 1 to 3 days with no relief in between. It started when i was 23. i had one episode and ended up in the E.R. Then got pregnant so i didnt have another episode until I was 24. but since the its like clock work (every 56 days) alternating periods. the pain is always on my right side. my doc has tested me for every std and has done numerous sonograms etc. In aug 2012 he did a laparoscopic procedure and found a "signifigant" amount of endometriosis. He told me the procedure should give me a couple years of relief, but my pain was back in Nov. Also i have pain in between periods (feels like there is a rock in my back) and i have been growing thick wirey facial hair. my doc still insists its not a hormonal problem. Please help! I feel like im missing out on my life!
Reply
 
avatar
mrhea responded:
forgot to mention that my blood flow during the painful months is much less than the non painful months....
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear mrhea: Often the severe cramping, accompanied by nausea and vomiting, is a result of excessive prostaglandin production. Most menstrual cramps are caused by the release of prostaglandins from the lining of the uterus. Prostaglandins create both the cramps of labor and menstrual cramps by making the uterus contract. Common cramps may start prior to the onset of flow and usually last 72 hours. There are also receptor sites for prostaglandins in the bowel and central nervous system. Thus prostaglandins can produce not just cramps but also nausea/vomiting, diarrhea, headaches, and other "flu-like" symptoms.

In your specific case you also have the known, marked endometriosis ("endo"). Sometimes the endo can even invade the muscular walls of the uterus--this is called adenomyosis. In both instances the pain of menstruation, caused by prostaglandins, is amplified by the pain from the bleeding of the endometriosis implants.

What is most perplexing to me is the precisely every other month (right side only) severity of your pain. Endo implants do not usually act this way. One thing I would wonder is if your uterus is to the right of the midline of your body--or if there are more endo implants on the right side. Some women do seem to have unequal menstrual pain from month to month.MULTIPLE literature searches at the National Library of Medicine site did not yield any useful citations. One journal article from 1984 described a patient with a pelvic mass on the right from a supposed IUD caused infection where pain was erratic.

In terms if the coarse facial hair, one cause MIGHT be increased male hormones ("androgens"), or decreased levels of sex hormone binding protein produced in the liver. One of the common causes of this can be polycystic ovarian syndrome (PCOS). Usually women with PCOS are plagued with irregular/missed periods, acne, unwanted hair growth, and may be overweight. Typically none of these would be likely to cause your pain symptoms.

I would urge you to return to your GYN about the reappearance of the severe pain. They may want to do a trial of one of several types of hormone therapy used to suppress endometriosis to see if this can eliminate the cyclic pain. Gosh, we hope something can be found to give you back your quality of life.

In Sympathy,
Jane
 
avatar
mrhea replied to Jane Harrison Hohner, RN, RNP's response:
Thank yor for replying. My doc put me on depo and I haven't had the excruciating pain for 6 months thank God! He also put me on Spironolactone for the facial hair but I stopped it after a month because my veins were swelling in my feet and pulsing really hard(not sure if the spironolactone contributed to it). I am not sure why I had this horrible pain for 7 years and depo has stopped it but I am glad it did. I wish there was a specialist I could see about all this because I hate being on hormones but for the time being it is working..


Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.